Alert archive / Missouri / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 176, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jul 7, 2014, 11:11 PM CDT for Benton County, Morgan County, Missouri. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2014, 11:11 PM CDT (04:11 UTC)
- Expired
- Jul 8, 2014, 12:00 AM CDT
- In force
- 49 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Benton County, MO, Morgan County, MO
The radar
The Pleasant Hill radar (KEAX), 110 km from the middle of the area, began a volume at 04:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 11:55 PM CDT | TSTM WND DMG | Versailles, MO | TREES DOWN IN VERSAILLES |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 44 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 7, 10:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 4.2 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2274 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 1430 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 5.0
The text
As transmitted, in the capitals the NWS used until 2016.
841
WUUS53 KSGF 080411
SVRSGF
MOC015-141-080500-
/O.NEW.KSGF.SV.W.0176.140708T0411Z-140708T0500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1111 PM CDT MON JUL 7 2014
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN BENTON COUNTY IN CENTRAL MISSOURI...
MORGAN COUNTY IN CENTRAL MISSOURI...
* UNTIL MIDNIGHT CDT
* AT 1107 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM WARRENSBURG TO COLUMBIA...AND MOVING SOUTHEAST AT
50 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BARNETT...BRANDON...COLE CAMP...CROCKERVILLE...EDMONSON...
FLORENCE...IONIA...LAKEVIEW HEIGHTS...LINCOLN...MORA...PALO
PINTO...RACKET...STOVER...SYRACUSE...VERSAILLES...WARSAW AND ZORA.
THIS WARNING ALSO INCLUDES LAKE OF THE OZARKS...TRUMAN LAKE AND
TRUMAN STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3869 9284 3860 9283 3843 9262 3839 9263
3825 9302 3827 9307 3823 9308 3821 9352
3825 9354 3851 9352 3851 9330 3854 9329
3854 9308 3868 9307 3870 9305
TIME...MOT...LOC 0409Z 324DEG 43KT 3897 9256 3875 9298
3877 9368
HAIL...0.88IN
WIND...60MPH
$$
SCHAUMANN1 follow-up statement
383
WWUS53 KSGF 080422
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1122 PM CDT MON JUL 7 2014
MOC015-141-080500-
/O.CON.KSGF.SV.W.0176.000000T0000Z-140708T0500Z/
BENTON MO-MORGAN MO-
1122 PM CDT MON JUL 7 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MORGAN AND
NORTHERN BENTON COUNTIES UNTIL MIDNIGHT CDT...
AT 1116 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR WARRENSBURG TO COLUMBIA...AND MOVING SOUTHEAST
AT 50 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...LAW ENFORCEMENT. WIND SPEEDS AROUND 60 MPH HAVE BEEN
MEASURED BY WEATHER EQUIPMENT AROUND SEDALIA. POWER OUTAGES ARE ALSO
BEING REPORTED IN AND AROUND SEDALIA.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
BARNETT...BRANDON...COLE CAMP...CROCKERVILLE...EDMONSON...FLORENCE...
IONIA...LAKEVIEW HEIGHTS...LINCOLN...MORA...PALO PINTO...RACKET...
STOVER...SYRACUSE...VERSAILLES...WARSAW AND ZORA.
THIS WARNING ALSO INCLUDES LAKE OF THE OZARKS...TRUMAN LAKE AND
TRUMAN STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3869 9284 3860 9283 3843 9262 3839 9263
3825 9302 3827 9307 3823 9308 3821 9352
3825 9354 3851 9352 3851 9330 3854 9329
3854 9308 3868 9307 3870 9305
TIME...MOT...LOC 0419Z 324DEG 43KT 3887 9247 3865 9289
3867 9359
HAIL...0.88IN
WIND...60MPH
$$
SCHAUMANNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 8:38 PM CDT, 2 hours 33 minutes earlier.
Area forecast discussion, Jul 7, 8:38 PM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 838 PM CDT Mon Jul 7 2014 ...Short Term Update Including Expected Thunderstorm Trends... .MESOSCALE DISCUSSION... Issued at 818 PM CDT MON JUL 7 2014 As expected, a mesoscale convective system continues to organize from southeastern Nebraska into far northwestern Missouri this evening. Extreme instability and high low level theta-e differentials will result in a portion of this line becoming forward propagating in nature. This will likely be the eastern extent of the line...which will take an east-southeastward track through northern...and perhaps a portion of central Missouri. This portion of the line will have the greatest potential for damaging winds. Areas of the line further to the west will become more upwind propagating in nature which means it will take more of a southeast or even southward track. It is this portion of the line that will have a greater likelihood of impacting central Missouri. While the wind threat may not be as high as areas to the north, there is still an elevated potential for damaging wind gusts over 60 mph as the line slides into the region later tonight. Instability will still also be high enough to support a few storms producing large hail. Another threat we will be watching closely across central Missouri is heavy rainfall potential. That line of storms will likely send outflow south through central Missouri. This outflow will interact with a low level jet and may produce regenerative/training convection. We have therefore inserted a limited risk for flash flooding across portions of central Missouri in our Hazardous Weather Outlook products. As we get into the predawn hours, that convective outflow may begin to push up storms farther south across southern Missouri and extreme southeastern Kansas as it continues to interact with the low level jet. We have therefore raised PoPs late tonight closer to the Highway 60 corridor. && .SHORT TERM...(This Evening through Tuesday) Issued at 237 PM CDT MON JUL 7 2014 A warm and very humid day is underway this afternoon across the region, as temperatures warm into the low to mid 90s with dewpoints in the low 70s. This is resulting in heat indices around 100 degrees. An area of cloud cover over western Missouri is all that remains of an MCS that developed last night across southeastern Nebraska and northeastern Kansas. While an isolated sprinkle or two is possible out of this area, the clouds have remained thick enough in this region to keep inhibition high enough to preclude more robust convection. Further east, more widespread thunderstorms have developed over eastern Missouri (towards STL), and may develop back to the west a bit over the next few hours, resulting in low end thunderstorm chances over central Missouri and the eastern Ozarks through early evening. The main convective focus, however, is on thunderstorms that are expected to form this afternoon and evening over eastern Nebraska and track along a surface front, which is located across the I-70 corridor. Significant instability and shear across this region should be sufficient for organization in a strong to severe convective complex as the convection moves across Missouri this evening/tonight. Right now, it appears that much of the severe convection should remain just north of the SGF CWA, though the southern end of the complex may clip the northern portions of the CWA (U.S. 54/Lake of the Ozarks region). The main severe weather risk tonight will be strong straight line winds, with the potential for greater than 70 MPH with the apex of the convective complex, though again, it appears most likely that this will track just north of the CWA. Along with the wind threat, heavy rain will also be a significant concern tonight. While the primary MCS should be forward propagating in nature, outflow along the southern edge may exhibit some back building as a strong low level jet impinges upon it late tonight. Again, it looks like the heaviest rainfall will be just to our north, though a sharp gradient in rainfall will likely exist along the northern edge of the forecast area. With both the rainfall and wind/severe weather potential, confidence in exact track and placement should increase later this afternoon and evening as the complex of thunderstorms begins to take shape. By Tuesday morning, outflow from tonight's MCS should combine with/become the main frontal boundary as it pushes south into and eventually through the CWA. Some convection is likely be ongoing along this front tomorrow morning, with additional thunderstorm activity then expected along that front during the afternoon hours, with a few severe storms possible. Large hail and damaging wind gusts are the expected threats with any strong/severe storms on Tuesday. .LONG TERM...(Tuesday Night through Monday) Issued at 237 PM CDT MON JUL 7 2014 The front is expected to push south of the area Tuesday night, with surface high pressure building in behind it. This high will give the region a break from the heat and humidity for a few days, with temperatures on Wednesday expected to be in the mid 80s, with dewpoints in the 50s. That high will retreat east Thursday into Friday, with a corresponding increase in temperature and humidity as the upper ridge becomes reestablished over the central Plains. Very warm conditions then look to continue through much of next weekend. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening) Issued at 608 PM CDT MON JUL 7 2014 A cluster of thunderstorms will track southeast from southeastern Nebraska into northern and central Missouri tonight. There is a low potential that this line may develop far enough south to clip the Joplin and Springfield aerodromes. We have therefore gone with PROB30 groups to cover this threat from late tonight into early Tuesday morning. Otherwise, low level wind shear will be the main impact overnight into early Tuesday morning. A cold front will then pass through the area on Tuesday. Additional thunderstorm development will be possible along this front across far southern Missouri. We have also covered this with a PROB30 group at Branson. South to southwest winds ahead of this front will shift to the northwest. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && MESOSCALE...Schaumann SHORT TERM...Boxell LONG TERM...Boxell AVIATION...Schaumann
Hazardous weather outlook, Jul 7, 10:49 PM CDT, 22 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE SPRINGFIELD MO 1049 PM CDT MON JUL 7 2014 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-090400- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1049 PM CDT MON JUL 7 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED... ELEVATED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. LIMITED FLOODING RISK. SIGNIFICANT LIGHTNING RISK. DISCUSSION... A COMPLEX OF THUNDERSTORMS WILL TRACK SOUTHEAST ACROSS MUCH OF THE OUTLOOK AREA OVERNIGHT. DAMAGING WIND GUSTS OVER 60 MPH AND HAIL TO THE SIZE OF QUARTERS WILL BE POSSIBLE WITH THIS LINE. FREQUENT LIGHTNING AND TORRENTIAL DOWNPOURS WILL ALSO ACCOMPANY THIS LINE OF STORMS. THERE IS A LIMITED POTENTIAL FOR FLASH FLOODING OVERNIGHT GENERALLY NORTH OF A FORT SCOTT KANSAS TO SALEM MISSOURI LINE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP TUESDAY AND TUESDAY NIGHT AS A WEAK FRONT PUSHES SOUTH INTO THE REGION. THERE WILL BE THE RISK FOR LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS WITH THIS ACTIVITY WITH THE BEST CHANCES ACROSS SOUTHERN MISSOURI TUESDAY AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS WILL THEN BE POSSIBLE THURSDAY INTO FRIDAY ACROSS THE OUTLOOK AREA AS THE FRONT PUSHES BACK TO THE NORTH. AT LEAST ISOLATED AFTERNOON STORMS CAN BE EXPECTED THROUGH THE WEEKEND. AFTERNOON HEAT INDICES IN THE MIDDLE 90S TO AROUND 100 DEGREES WILL OCCUR FRIDAY THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN THE NEXT SIX HOURS ACROSS MUCH OF THE MISSOURI OZARKS AND EXTREME SOUTHEASTERN KANSAS. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) SCHAUMANN
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 11:38 PM CDT | Severe Thunderstorm Warning | SGF | Benton, Camden, Maries, Miller, Morgan | 52 min |
| Jul 8, 12:26 AM CDT | Severe Thunderstorm Warning | SGF | Camden, Maries, Miller, Morgan, Phelps, Pulaski | 64 min |
| Jul 8, 12:32 AM CDT | Severe Thunderstorm Warning | SGF | St. Clair, Vernon | 58 min |
| Jul 8, 1:09 AM CDT | Special Weather Statement | SGF | Cedar, Hickory, Polk | 51 min |
| Jul 8, 1:27 AM CDT | Special Weather Statement | SGF | Barton, Jasper, Vernon | 48 min |
| Jul 8, 1:35 AM CDT | Special Weather Statement | SGF | Dade, Dallas, Greene, Laclede, Lawrence, Webster and 1 more | 40 min |
| Jul 8, 1:45 AM CDT | Special Weather Statement | SGF | Dent, Phelps, Pulaski | 45 min |
| Jul 8, 2:05 AM CDT | Special Weather Statement | SGF | Barry, Christian, McDonald, Newton, Stone, Taney | 55 min |
| Jul 8, 2:14 AM CDT | Severe Thunderstorm Warning | SGF | Christian, Dade, Douglas, Greene, Jasper, Lawrence and 2 more | 46 min |
| Jul 8, 2:24 AM CDT | Severe Thunderstorm Warning | SGF | Barry, Christian, Douglas, Stone, Taney | 66 min |
| Jul 8, 2:32 AM CDT | Severe Thunderstorm Warning | SGF | Douglas, Howell, Texas, Wright | 58 min |
| Jul 8, 2:50 AM CDT | Special Weather Statement | SGF | Howell, Ozark | 55 min |
| Jul 8, 2:54 AM CDT | Special Weather Statement | SGF | Oregon, Shannon | 66 min |
| Jul 8, 4:06 AM CDT | Special Weather Statement | SGF | Vernon | 24 min |
| Jul 8, 6:06 AM CDT | Areal Flood Advisory | SGF | Barton, Dade, Greene, Polk | 6 hr |
| Jul 8, 9:20 AM CDT | Areal Flood Advisory | SGF | Barry, Christian, Douglas, Lawrence, Stone | 5 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.